Kansas, 2012Drought in Kansas, July 17 to 31, 2012
July 17 to 31, 2012 · NWS TOP · 5 events in 5 counties and zones
A flash drought began across northeast Kansas during the month of July as hot temperatures and dry weather contributed to a rapid development of drought conditions. This drought lasted through the end of July and into August, as the hot and dry conditions worsened throughout the month.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A flash drought began across northeast Kansas during the month of July as hot temperatures and dry weather contributed to a rapid development of drought conditions. This drought lasted through the end of July and into August, as the hot and dry conditions worsened throughout the month. Impacts of the drought conditions were limited during this stage, so the early period of this drought could be classified mainly as a meteorological drought. The dry and hot conditions which brought forth the drought conditions continued after July ended, causing the drought to continue into August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 16, 10:23 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 16, 10:23 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1123 PM CDT MON JUL 16 2012
...UPDATE TO AVIATION...
.DISCUSSION...
SHORT TERM FORECAST- TODAY AND TUESDAY...
19Z WATER VAPOR IMAGERY INDICATES A RELATIVELY DECENT SURGE OF
MOISTURE INTO THE AREA...AIDED BY A COUPLE FEATURES OF NOTE. LARGE
SCALE ANTICYCLONIC FLOW IS INDICATED OVER THE CENTRAL US SIGNIFYING
THE AMPLIFIED UPPER RIDGE. WITHIN THE EXPANSIVE AREA OF HIGH
PRESSURE AN AREA OF CYCLONIC MID LEVEL LOW PRESSURE IS CURRENTLY
LOCATED OVER CENTRAL TEXAS. THIS VERY WEAK LOW PRESSURE AREA...IN
CONJUNCTION WITH ANOTHER STRONGER UPPER RIDGE OVER THE SOUTHEASTERN
US...IS HELPING TO TRANSPORT A LITTLE BIT OF MOISTURE NORTHWESTWARD
OFF THE GULF OF MEXICO. ALSO HELPING TRANSPORT A LITTLE MORE
MOISTURE TO THE WEST ARE SLY LOW LEVEL AND SURFACE WINDS. WITH
SLIGHTLY BETTER MOISTURE IN THE AREA THAN YESTERDAY A FEW MORE
CUMULUS CLOUDS HAVE DEVELOPED THIS AFTERNOON. UNFORTUNATELY FOR THE
DROUGHT STRICKEN PORTIONS OF EASTERN KANSAS THESE CUMULUS CLOUDS
WILL LIKELY NOT PRODUCE ANY RAIN...SINCE THE MOISTURE QUALITY IS
STILL NOT GOOD ENOUGH THROUGH THE ATMOSPHERIC COLUMN TO PRODUCE ANY
PRECIPITATION. EXPECT THE CUMULUS CLOUD LAYER TO DISSIPATE SHORTLY
AFTER SUNSET AND CLEAR SKIES TO TAKE OVER FOR THE OVERNIGHT HOURS ON
MONDAY NIGHT INTO TUESDAY MORNING. WITH DRY SOIL CONDITIONS AND
CLEAR SKIES EXPECTED TONIGHT...HAVE OPTED TO GO ON THE LOWER END OF
TEMPERATURE GUIDANCE FOR OVERNIGHT LOWS.
TUESDAY WILL BRING ANOTHER VERY WARM DAY TO ALL OF EASTERN KANSAS.
THE UPPER RIDGE IS EXPECTED TO CONTINUE AMPLIFICATION AND REMAIN
CENTERED OVER THE CENTRAL US. GIVEN THE STRONG SUBSIDENCE ASSOCIATED
WITH THE RIDGE AND LACK OF QUALITY MOISTURE AND CONVECTIVE TRIGGER
WILL KEEP THE DRY FORECAST GOING FOR TUESDAY. ANOTHER CU FIELD WILL
LIKELY POP UP AGAIN IN THE AFTERNOON...BUT GIVEN THE PREVIOUSLY
MENTIONED LIMITATIONS TO STORM FORMATION RAIN IS NOT EXPECTED. DEEP
MIXING TO AROUND 700 MB WILL ALLOW TEMPS TO WARM UP INTO THE UPPER
90S TO LOWER 100S.
JL
MID TERM - TUESDAY NIGHT THROUGH THURSDAY...
THE HOT PATTERN WILL CONTINUE ACROSS THE AREA ON WEDNESDAY AND
THURSDAY WITH POTENTIAL FOR WIDESPREAD 100+ DEGREE TEMPS ON BOTH
AFTERNOONS. THERE DOES APPEAR TO BE A POTENTIAL CAVEAT ON WEDNESDAY
AFTERNOON IN PARTICULAR AS A WEAK SHORT WAVE TROUGH IS FORECAST TO
TRAVEL ALONG THE NEBRASKA-KANSAS BORDER DURING THE AFTERNOON WITH A
WEAK FRONTAL BOUNDARY DRIFTING INTO THAT GENERAL AREA AS WELL. THIS
MAY BE SUFFICIENT TO SPARK SOME EARLY TO MID AFTERNOON
THUNDERSTORMS...ESPECIALLY IN THE NORTHEAST HALF OF THE FORECAST
AREA. THE NAM IS PARTICULARLY AGGRESSIVE IN THIS SCENARIO WHICH
WOULD RESULT IN SCATTERED THUNDERSTORMS AND TEMPERATURES MORE LIKELY
TO BE IN THE 95 DEGREE RANGE. HOWEVER...WHILE STORMS LOOK
POSSIBLE...FEEL MORE CONFIDENT IN A VERY WARM FORECAST ESPECIALLY IN
THE AREA IMMEDIATELY AHEAD OF THE FRONT..WHICH SEEMS LIKE IT SHOULD
HANG UP NEAR THE NEBRASKA BORDER. WITH THAT IN MIND HAVE STUCK WITH
THE 99-105 FORECAST HIGH ON WEDNESDAY WITH ISOLATED THUNDERSTORMS
POSSIBLE IN THE AFTERNOON GIVEN DECENT MID LEVEL MOISTURE AND
POTENTIAL FOR THAT WEAK WAVE TO INCREASE BROAD SCALE ASCENT.
IT WILL NOT BE MUCH COOLER OVERNIGHT WITH LOWS ONLY IN THE
MIDDLE TO UPPER 70S GIVEN THE LIKELIHOOD OF A SOUTH BREEZE
CONTINUING TO MIX OVERNIGHT. THEN THURSDAY SHOULD BE HOTTER YET AS
ANY REMNANT FRONTAL BOUNDARY SHOULD REMAIN NEAR THE NEBRASKA
BORDER...WITH THE HOTTEST TEMPERATURES POOLED JUST SOUTH OF THE
FRONT WHERE 850 HPA TEMPS SHOULD APPROACH 30 DEGREES. EVEN IF THE
WEAK FRONT DIPS SOUTH INTO THE FORECAST AREA...THERE WOULD LIKELY BE
HIGHER DEWPOINTS POOLED NORTH OF THE BOUNDARY WHICH WOULD
EFFECTIVELY MAKE IT FEEL VERY HOT AS WELL. CAN NOT RULE OUT ISOLATED
THUNDERSTORMS THURSDAY AFTERNOON...BUT HAVE LOW CONFIDENCE AT THIS
TIME AND HAVE NOT MENTIONED TS IN THE FORECAST FOR NOW.
AS THE FORECAST STANDS...WEDNESDAY AND THURSDAY WOULD REACH HEAT
ADVISORY CRITERIA. DESPITE THIS...HAVE DECIDED TO HOLD OFF ON ANY
HEAT HEADLINE ISSUANCE AT THIS TIME GIVEN THE UNCERTAINTY OF
POTENTIAL PRECIPITATION. WILL HAVE TO SEE HOW THE FORECAST EVOLVES
IN THE NEXT DAY OR TWO IN TERMS OF GETTING A BETTER FEEL FOR
TEMPS...DEWPOINTS...AND ANY ACTUAL PRECIP POTENTIAL BEFORE
CONSIDERING ANY SORT OF HEAT ADVISORY OR WARNING.
BARJENBRUCH
EXTENDED TERM- THURSDAY EVENING THROUGH MONDAY...
LATEST MODELS SHOW NO DEFINITE RELIEF IN SIGHT FROM THE PERSISTENT
HOT AND DRY PATTERN ACROSS THE CENTRAL PLAINS. THE STOUT ENCLOSED
RIDGE OF PRESSURE WILL HOLD THE STRONGER WESTERLIES FURTHER NORTH OVER
THE NORTHERN PLAINS. TOWARDS THE END OF THE PERIOD A SHORTWAVE
TROUGH EJECTS SOUTHWARD FROM THE MAIN SYSTEM OVER MANITOBA
...RETROGRADING THE HIGH TOWARDS THE WEST. THE TROUGH TRIES TO MAKE
ITS WAY INTO NEBRASKA HOWEVER THE VARYING SOLUTIONS OF THIS SYSTEM
EVOLVING LED ME TO KEEP A PERSISTENT DRY FORECAST. TEMPERATURES
WERE THE MAIN FOCUS OF THE PERIOD WITH CLIMO TRENDING HIGHS COOLER
IN THE MID/UPPER 90S. OPTED TO BUMP HIGHS INTO THE LOWER 100S
THROUGH THE WEEKEND. NO OTHER CHANGES WERE MADE TO THIS TERM.
BOWEN
&&
.AVIATION...
PERSISTENCE IS EXPECTED TO BE A GOOD FORECAST WITH CONTINUED
SOUTHERLY FLOW THROUGH TUESDAY NIGHT. SCATTERED CUMULUS WILL
DEVELOP AGAIN TUESDAY MORNING AND PERSIST THROUGH THE AFTERNOON.
VFR THROUGH THE PERIOD.
GDP
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 2:16 PM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT MON JUL 16 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-172030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
316 PM CDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE RANGE LAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
ACROSS PARTS OF NORTH CENTRAL KANSAS TUESDAY AFTERNOON.
ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON.
AFTERNOON HEAT INDEX VALUES ABOVE 100 DEGREES ARE POSSIBLE FOR
THE MAJORITY OF THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Drought, Marshall
- When
- July 17, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Drought conditions in northeast Kansas began in mid July as hot and dry weather continued to plague the area. At Manhattan only .86 of rain fell for the month, Falls City, Nebraska had 2.31, and at Concordia, only 1.22 of rain fell. All totals fall dramatically short of average monthly rainfall totals at these respective sites. As of this entry no drought impacts have been reported.
Drought, Pottawatomie
- When
- July 17, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Drought conditions in northeast Kansas began in mid July as hot and dry weather continued to plague the area. At Manhattan only .86 of rain fell for the month and Topeka had 1.64. All totals fall dramatically short of average monthly rainfall totals at these respective sites. As of this entry no drought impacts have been reported.
Drought, Jackson
- When
- July 17, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Drought conditions in northeast Kansas began in mid July as hot and dry weather continued to plague the area. At Manhattan only .86 of rain fell for the month, Lawrence reported .90, and Topeka had 1.64. All totals fall dramatically short of average monthly rainfall totals at these respective sites. As of this entry no drought impacts have been reported.
Drought, Nemaha
- When
- July 17, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Nemaha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Drought conditions in northeast Kansas began in mid July as hot and dry weather continued to plague the area. At Manhattan only .86 of rain fell for the month, Falls City, Nebraska had 2.31, and at Topeka, only 1.64 of rain fell. All totals fall dramatically short of average monthly rainfall totals at these respective sites. As of this entry no drought impacts have been reported.
Drought, Brown
- When
- July 17, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Drought conditions in northeast Kansas began in mid July as hot and dry weather continued to plague the area. At St. Joseph, Missouri only 1.54 of rain fell for the month, Falls City, Nebraska had 2.31, and at Topeka, only 1.64 of rain fell. All totals fall dramatically short of average monthly rainfall totals at these respective sites. As of this entry no drought impacts have been reported.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 17 to 18, 20123 deaths · 1 event
- Excessive Heat and Heat in Pennsylvania, July 17 to 18, 20121 death · 10 events
- Hail and Damaging Winds in New York, July 17, 2012$410,000 · 1 in hail · 24 events
- Lightning Strike in Georgia, July 17, 20123 injured · $160,000 · 1 event
- Hail and Damaging Winds in Wyoming, July 17, 2012$145,000 · 1.25 in hail · 9 events
- Wildfire in California, July 17 to 19, 2012$200,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 17 to 18, 2012$87,000 · 55 kt wind · 16 events
- Hail and Damaging Winds in Vermont, July 17, 2012$75,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Florida, July 17, 2012$44,000 · 60 kt wind · 24 events
- Debris Flow in Washington, July 17, 2012$100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 17, 2012$54,000 · 1 in hail · 13 events
- Wildfire in Missouri, July 17 to 18, 2012$50,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396090, 396093, 396094, 396096, 396098.